Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 63, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 12, 2001, 10:49 AM CST for Dallas County, Alabama. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Mar 12, 2001, 10:49 AM CST (16:49 UTC)
- Expired
- Mar 12, 2001, 11:30 AM CST
- In force
- 41 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Dallas County, AL
The radar
The Birmingham radar (KBMX), 98 km from the middle of the area, began a volume at 16:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 12, 11:15 AM CST | Hail 0.75 | Selma, AL | Penny size hail was reported in Selma. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 12, 9:00 AM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 4.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 625 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 397 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
117
WUUS54 KBMX 121650
SVRBHM
ALC047-121730-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1049 AM CST MON MAR 12 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DALLAS COUNTY IN ALABAMA
* UNTIL 1130 AM CST
* AT 1046 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM ON THE WESTERN SELMA COUNTY LINE...NEAR THE
DANNELLY RESERVOIR...MOVING EAST AT 50 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...SELMA.
STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.
LAT...LON 3242 8742 3214 8727 3219 8691 3265 8692
3250 8707What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 9:08 AM CST, 1 hour 41 minutes earlier.
Area forecast discussion, Mar 12, 9:08 AM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 908 AM CST MON MAR 12 2001 SEVERE THUNDERSTORM WATCH # 59 HAS BEEN ISSUED FOR PORTIONS OF WESTERN ALABAMA THROUGH 3 PM. THIS WATCH AFFECTS AREAS WEST OF A MOUNTAINBROOK TO CLANTON TO PRATTVILLE LINE. UPDATED ZONES HAVE ALREADY BEEN SENT. .BHM...NONE.
In the hours before
Special weather statement, Mar 12, 7:30 AM CST, 3 hours 19 minutes before
ALZ001>038-040>050-121530- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 730 AM CST MON MAR 12 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS NORTH AND CENTRAL ALABAMA TODAY. THE THUNDERSTORMS WILL PRODUCE PERIODS OF HEAVY RAINFALL...WITH LOCALIZED FLOODING POSSIBLE. THE BEST CHANCE OF STRONG TO SEVERE THUNDERSTORMS THIS MORNING IS FROM SELMA...TO MONTGOMERY...TO PHENIX CITY. THE SEVERE THREAT WILL SHIFT TO WEST ALABAMA LATER TODAY AND THIS EVENING AS A COLD FRONT APPROACHES THE STATE. THE ENTIRE AREA IS UNDER A A SLIGHT RISK FOR TONIGHT. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED LATER TODAY AND THIS EVENING.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 11:03 AM CST | Tornado Warning | BMX | Dallas | 27 min |
| Mar 12, 11:25 AM CST | Tornado Warning | BMX | Autauga, Lowndes | 35 min |
| Mar 12, 11:48 AM CST | Flash Flood Warning | BMX | Dallas | 117 min |
| Mar 12, 12:01 PM CST | Tornado Warning | BMX | Autauga, Elmore, Montgomery | 59 min |
| Mar 12, 12:47 PM CST | Flash Flood Warning | BMX | Autauga, Elmore, Lowndes, Montgomery | 118 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.